Wyoming, 2016Winter Storm in Wyoming, February 17 to 18, 2016
February 17 to 18, 2016 · NWS CYS · 5 events in 2 counties and zones
Periods of moderate snowfall combined with wind gusts to 70 mph created near zero visibility and considerable drifting snow through the passes of the Snowy and Sierra Madre mountains. Snow totals were estimated between 8 and 14 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of moderate snowfall combined with wind gusts to 70 mph created near zero visibility and considerable drifting snow through the passes of the Snowy and Sierra Madre mountains. Snow totals were estimated between 8 and 14 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 17, 5:47 PM MST, 13 minutes earlier.
Area forecast discussion, Feb 17, 5:47 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MST WED FEB 17 2016
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 330 PM MST WED FEB 17 2016
THE STRONGEST AND MOST WIDESPREAD HIGH WIND EVENT OF THE SEASON
IS GOING TO TAKE PLACE ACROSS SOUTHEAST WYOMING AND NEBRASKA
PANHANDLE. CHALLENGES DEAL WITH ONSET TIME AND STRENGTH OF WINDS.
CURRENTLY...982MB SURFACE LOW BEING ANALYZED JUST OF THE
WASHINGTON STATE COAST THIS AFTERNOON. 1024MB SURFACE HIGH OVER
WESTERN COLORADO. WIDESPREAD CLOUD SHIELD OVER IDAHO AND WESTERN
MONTANA THIS AFTERNOON. NOT SEEING ANY ASSOCIATED PRECIP UNDER
THIS CLOUD SHIELD...SO AM NOT CONCERNED WITH PRECIPITATION
TONIGHT.
FOR TONIGHT...LATEST CRAIG TO CASPER HEIGHT GRADIENTS BEGIN TO
INCREASE. BETWEEN 03 AND 06Z WE ARE UP TO 45 AND 47 MTRS AT
850/700MB RESPECTIVELY WHILE GFS 700MB WINDS INCREASE TO 55KTS.
WENT AHEAD AND STARTED THE ARLINGTON ZONE WIND WARNING EARLIER
THAN PREVIOUS TIMING IN THE WATCH WE HAD OUT. MIGHT BE A LITTLE
EARLY...BUT THEY ALWAYS SEEM TO START BEFORE THE GUIDANCE
SUGGESTS. BY 12Z...WRKGHT 850/700MB HEIGHT GRADIENTS FOR
CRAIG/CASPER AT 60/59MTRS RESPECTIVELY...SO STRONG WINDS SHOULD BE
FAIRLY WIDESPREAD IN THE WIND PRONE AREAS BY THAT TIME. GFS 700MB
WINDS UP TO 70KTS ACROSS CARBON AND ALBANY COUNTIES BY THAT TIME.
STRONGEST WINDS APPEAR TO THURSDAY AFTERNOON INTO THE EVENING
HOURS. WRKHGT GUIDANCE SHOWING 85/77MTRS AT 850/700MB
RESPECTIVELY. 70-75KTS FORECAST ON GFS 700MB WINDS. LATEST
SOUNDINGS FOR DIFFERENT AREAS SHOWING 90-95KTS FORECAST AT THE TOP
OF THE MIXED LAYER. IF CLOUDS SHOULD BREAK ANY AT ALL
TOMORROW...WE COULD BE LOOKING AT SOME OF THESE WINDS MIXING DOWN
TO THE SURFACE. LOOKS LIKE A PRETTY GOOD BET OFF THE GFS. NAM
SOUNDINGS NOT QUITE AS STRONG...BUT STILL SHOWING 75-80KTS
TOMORROW AFTERNOON.
ANOTHER CONCERN IS FOR THE SNOWY AND SIERRA MADRE RANGE. ALL
GUIDANCE SHOWING AT LEAST .4 INCHES QPF WITH THE SHORTWAVE MOVING
THROUGH THURSDAY AFTERNOON/EVENING. USUALLY UNDER THESE
SITUATIONS...QPF IS UNDERDONE. SO DID INCREASE QPF OUT THERE AND
AM GETTING 8-10 INCHES IN THE MOUNTAINS FOR SNOW ACCUMULATIONS.
ADD THE STRONG WINDS ON TOP OF THAT SNOW...THERE COULD BE VERY
DANGEROUS WINTER WEATHER CONDITIONS OUT THERE...SO WENT AHEAD WITH
A WINTER STORM WARNING FOR BOTH RANGES.
FINALLY...AM CONCERNED WITH THE PANHANDLE AND THE REST OF OUR
ZONES EAST OF THE LARAMIE RANGE. 850MB WINDS IN THE PANHANDLE
50-55KTS. WENT AHEAD WITH A HIGH WINDS WATCH FOR REMAINING ZONES
THAT WERE NOT IN ANY HIGHLIGHTS.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 330 PM MST WED FEB 17 2016
FRIDAY WILL START OUT WINDY ACROSS MUCH OF THE AREA WITH WINDS
GRADUALLY TAPERING OFF INTO THE AFTERNOON HOURS. GFS AND ECMWF BOTH
DEPICT A SMALL CHANCE OF MOUNTAIN SNOW SATURDAY...SO HAVE 20 TO 30
POPS GOING OVER THE SIERRA MADRE MOUNTAINS AS A WEAK UPPER
DISTURBANCE TRAVERSES THE REGION. A BETTER CHANCE OF SNOW ALONG AND
WEST OF THE SOUTH LARAMIE RANGE IS EXPECTED FOR MONDAY AS A LARGE
UPPER 120 KT JETMAX SLIDES SOUTHEAST ACROSS CENTRAL WYOMING. WITH A
NORTHWESTERLY UPPER FLOW SNOWY RANGE TYPICALLY GETS MORE SNOW AND
FOR NOW THINKING SEVERAL INCHES POSSIBLE MONDAY FOR THE SIERRA MADRE
AND SNOWY RANGES. AFTER MONDAY...WE DRY OUT WITH A FAIRLY
UNEVENTFUL PERIOD ANTICIPATED GOING INTO THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 547 PM MST WED FEB 17 2016
MAIN CONCERN FOR THE UPCOMING TAF PERIOD WILL BE STRONG WINDS
DEVELOPING ACROSS THE REGION THE NEXT 24HRS. WINDS WILL INCREASE
SUBSTANTIALLY TOMORROW MORNING FOR KRWL AND KLAR WHEN WIND GUSTS
COULD PICK UP TO 40-50 KTS. THE STRONG WINDS WILL SPREAD EAST TO
KCYS AND ACROSS THE PANHANDLE THROUGH THE AFTERNOON AND EVENING.
SNOW AND BLOWING SNOW WILL LIKELY BE A CONCERN AT KRWL THURSDAY
AFTERNOON AS WELL...AND THE MOUNTAINS WILL BE OBSCURED IN SNOW
THROUGH MUCH OF THURSDAY. MODERATE TO SEVERE TURBULENCE IS ALSO
LIKELY ON THURSDAY DUE TO STRONG MOUNTAIN WAVE ACTIVITY.
&&
.FIRE WEATHER...
ISSUED AT 330 PM MST WED FEB 17 2016
WIDESPREAD STRONG WINDS EXPECTED BEGINNING TONIGHT AND CONTINUING
THROUGH FRIDAY. THIS IN ADVANCE OF A STRONG PACIFIC LOW PRESSURE
SYSTEM THAT WILL TRACK ACROSS CENTRAL WYOMING THURSDAY AND
THURSDAY NIGHT. MUCH OF THE SNOWPACK THAT WE DID HAVE HAS MELTED
NOW...SO AN ELEVATED FIRE WEATHER THREAT IS POSSIBLE
THURSDAY...ESPECIALLY EAST OF THE LARAMIE RANGE. AFTERNOON
HUMIDITIES THURSDAY COULD FALL INTO THE UPPER TEENS AND LOW 20
PERCENT RANGE WITH WINDS GUSTS IN EXCESS OF 65 MPH. AREAS WEST OF
THE LARAMIE RANGE COULD SEE SOME SNOW THAT WOULD EASE FIRE
CONCERNS. EXPECT COLDER TEMPERATURES BEHIND THE LOW PRESSURE
SYSTEM FRIDAY AFTERNOON...WITH DECREASING WINDS AND LESS FIRE
WEATHER CONCERNS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
FOR WYZ102-108-119.
HIGH WIND WARNING FROM 2 AM THURSDAY TO 11 AM MST FRIDAY FOR
WYZ103>106-109-111-113-115>117.
HIGH WIND WARNING FROM 5 AM THURSDAY TO 11 AM MST FRIDAY FOR
WYZ101-107-118.
WINTER STORM WARNING FROM 11 AM THURSDAY TO 5 AM MST FRIDAY FOR
WYZ112-114.
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 11 AM MST FRIDAY FOR
WYZ110.
NE...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
FOR NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...GCC
LONG TERM...JG
AVIATION...RJM
FIRE WEATHER...GCCHazardous weather outlook, Feb 17, 4:35 AM MST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
435 AM MST WED FEB 17 2016
WYZ101>119-181030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
435 AM MST WED FEB 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WINDS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT FOR
SOUTHEAST WYOMING. WEST WINDS MAY GUST BETWEEN 60 AND 70 MPH.
HIGH WIND WATCHES ARE IN EFFECT.
SNOW SHOWERS WILL DEVELOP OVER CARBON COUNTY THURSDAY MORNING...
SPREADING EAST TO THE LARAMIE RANGE THURSDAY AFTERNOON AND EVENING.
THE SNOW MAY BE HEAVY AT TIMES OVER THE HIGHER PEAKS OF THE SNOWY
AND SIERRA MADRE RANGES WHERE FOUR TO EIGHT INCHES COULD FALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
NEZ002-003-019>021-054-055-095-096-181030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
435 AM MST WED FEB 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS WILL BE POSSIBLE THURSDAY NIGHT. WEST WINDS MAY GUST
AS HIGH AS 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
Winter Storm, Sierra Madre Range
- When
- February 17, 6:00 PM MST to February 18, 11:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 17, 6:00 PM MST to February 18, 11:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated 13 inches of snow.
Winter Storm, Snowy Range
- When
- February 17, 6:00 PM MST to February 18, 11:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 13 inches of snow.
Winter Storm, Snowy Range
- When
- February 17, 6:00 PM MST to February 18, 11:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 14 inches of snow.
Winter Storm, Snowy Range
- When
- February 17, 6:00 PM MST to February 18, 11:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 14 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, February 17 to 18, 2016$485,000 · 98 kt wind · 10 events
- Heavy Snow and Strong Wind in California, February 17 to 18, 2016$370,000 · 8 events
- Avalanche and Heavy Snow in California, February 17 to 18, 2016$100,000 · 5 events
- High Wind in Nevada, February 17 to 18, 2016$2,000 · 62 kt wind · 5 events
- High Wind in Oregon, February 17, 201669 kt wind · 3 events
- Heavy Snow and High Wind in Nevada, February 17 to 18, 20163 events
- High Wind in California, February 17, 201657 kt wind · 2 events
- Heavy Snow in Idaho, February 17 to 19, 20162 events
- High Wind and Strong Wind in Nevada, February 17 to 18, 2016$2,000 · 57 kt wind · 2 events
- High Wind in New Mexico, February 17 to 19, 201657 kt wind · 2 events
- Flood in Maine, February 17 to 18, 20161 event
- High Wind in California, February 17, 201652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631622, 631623, 631624, 631625, 631627.